Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Los Angeles, CA

August 20, 2003Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 20, 2003, 5:57 PM PDT for Los Angeles County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 5:57 PM PDT (00:57 UTC)
Expired
Aug 20, 2003, 7:00 PM PDT
In force
63 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 210105
FFWLOX
CAC037-210200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
557 PM PDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE FOLLOWING 
WARNING...

* FLASH FLOOD WARNING FOR...
  THE EASTERN ANTELOPE VALLEY IN LOS ANGELES COUNTY

* UNTIL 700 PM PDT

* AT 548 PM PDT...DOPPLER RADAR INDICATED MORE THUNDERSTORMS MOVING 
INTO THE SADDLEBACK BUTTE STATE PARK AREA. DOPPLER RAINFALL 
ESTIMATES FROM THESE STORMS INDICATED HEAVY RAIN WITH ONE HOUR 
ACCUMULATIONS IN EXCESS OF 2 INCHES PER HOUR. WITH FLOODING REPORTED 
EARLIER IN THIS AREA...ADDITIONAL HEAVY RAINS COULD BE EXPECTED TO 
PRODUCE ADDITIONAL FLASH FLOODING.

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE LAKE LOS   
ANGELES...SADDLEBACK BUTTE STATE PARK AND SURROUNDING COMMUNITIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT RISING IN WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3485 11766 3447 11765 3444 11788 3450 11809
          3484 11811

$$

DANIELSON/GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:30 PM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 1:30 PM PDT, 4 hours 27 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
130 PM PDT WED AUG 20 2003

CONVECTION AGAIN SLOW TO DEVELOP TODAY OVER THE MTNS FROM LA COUNTY
WEST. PLENTY OF ACTIVITY TO OUR EAST, BUT SO FAR NOTHING HERE. IM
STILL GOING TO LEAVE IN A SLIGHT CHANCE OF STORMS IN THE VTU/LA COUNTY
MOUNTAINS AND ANTELOPE VALLEY THROUGH THIS EVENING, BUT CLOUDS LOOK
PRETTY WELL CAPPED UP TO NOW.

MODELS (INCLUDING THE 18Z MESO ETA) STILL SHOWING SOME LIGHT PRECIP
FALLING ALONG THE CENTRAL COAST THURSDAY AS MOISTURE FROM THE SOUTH
INTERACTS WITH THE CUTOFF LOW OFFSHORE. THIS SEEMS A LITTLE ODD TO ME,
BUT HARD TO IGNORE SINCE ITS BEEN IN THE MODELS FOR AT LEAST 3 RUNS
NOW. SEEMS MORE LIKELY THAT ANY PRECIP THAT WOULD FALL UP THERE WOULD
BE A RESULT OF AFTERNOON CONVECTION OVER INTERIOR SLO COUNTY RATHER THAN
WIDESPREAD STRATIFORM PRECIP AS THE MODELS ARE SUGGESTING. MOISTURE IS
CERTAINLY PLENTIFUL, BUT INSTABILITY IS REALLY CONFINED TO THE
INTERIOR. FOR NOW, WILL GO AHEAD AN INTRODUCE SPRINKLES OR LIGHT
SHOWERS TO THE CENTRAL COAST FORECAST FOR THURSDAY WITH VERY LOW
CHANCES OF MEASURABLE RAIN. THE IDEA BEING THAT AN EXTENSIVE AREA OF
MID LVL MOISTURE COULD GET ENOUGH VERTICLE LIFT FROM THE OFFSHORE LOW
TO GENERATE SOME PRECIP THAT COULD REACH THE GROUND, BUT PROBABLY NOT
MEASURE .01 IN MOST PLACES.

FURTHER SOUTH, THE SITUATION STILL LOOKS FAVORABLE FOR STORMS OVER THE
MTNS AND DESERTS THURS. WITH PWS AT OR EXEEDING 1.5 INCHES WE COULD
SEE SOME DECENT PRECIP OUT OF THEM AND LATER SHIFTS WILL HAVE TO
CONSIDER ISSUING A FLASH FLOOD WATCH FOR THE MTNS AND DESERTS ON
THURS, THOUGH IT STILL LOOKS LIKE THE WINDS ALOFT SHOULD BE STRONG
ENOUGH TO KEEP THINGS MOVING ALONG BEFORE ANY SIGNIFICANT
ACCUMULATION.

PERHAPS ONE LAST DAY OF MTN/DESERT CONVECTION FRIDAY BEFORE THE UPPER
LOW MOVES EAST AND DRIER SOUTHWESTERLY FLOW MOVES IN AND CLEARS THINGS
OUT. HIGHS WILL BE TRICKY NEXT COUPLE DAYS DUE TO VARYING AMOUNTS OF
CLOUD COVER AND GENERALLY LIGHT ONSHORE GRADIENTS. WILL GO WITH
PERSISTENCE THROUGH FRI AS THIS SHOULD BE CLOSE ENOUGH. BY SAT
AND ESPECIALLY SUNDAY WITH DRIER AIR AND CLEAR SKIES HIGHS SHOULD BE
ON THE INCREASE. HOWEVER, HEIGHTS AND THICKNESSES DONT GET ALL THAT
HIGH SO IM JUST EXPECTING A MINOR WARMUP INTO EARLY NEXT WEEK.

LAX 0000. WOFFORD

.LOX...NONE.
Hazardous weather outlook, Aug 20, 6:00 AM PDT, 11 hours 57 minutes before
CAZ034>041-044>047-051>054-059-087-088-210100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS
OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES...AS WELL AS
ACROSS THE ANTELOPE VALLEY FROM LATE THIS MORNING THROUGH EARLY
TONIGHT. HEAVY DOWNPOURS ASSOCIATED WITH SOME OF THE THUNDERSTORMS
MAY PRODUCE SOME LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY (DAY 2)
ACROSS THE MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES
COUNTIES...AS WELL AS ACROSS THE ANTELOPE VALLEY. ONCE AGAIN...
HEAVY DOWNPOURS ASSOCIATED WITH SOME OF THE THUNDERSTORMS
MAY PRODUCE SOME LOCAL FLOODING.

BRUNO

In the hours before

Local storm report, Aug 20, 5:10 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
510 PM PDT WED AUG 20 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    16 ENE LANCASTER          CA   FLASH FLOOD
08/20/03   LOS ANGELES                    SEVERAL CARS INVOLVED IN
                                          FLASH FLOODING WITH SOME
                                          RESUCES TAKING PLACE AT THE
                                          FOLLOWING LOCATIONS...150TH
                                          ST E AND AVE. E....ALSO
                                          140TH ST E AND AVE G.

KAPLAN

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.